BIT Numerical Mathematics

, Volume 17, Issue 3, pp 249–261 | Cite as

The discrete linear restricted Chebyshev approximation

  • Nabih N. Abdelmalek


A numerically stable simplex algorithm for calculating the restricted Chebyshev solution of overdetermined systems of linear equations is described. In this algorithm minimum computer storage is required and no conditions are imposed on the coefficient matrix or on the right hand side of the system of equations. Also a new way of implementing a triangular decomposition method to the basis matrix is used. The ordinary Chebyshev solution, the one-sided Chebyshev solutions and the Chebyshev approximation by non-negative functions are obtained as special cases in this algorithm. Numerical results are given.


Linear Equation Computational Mathematic Decomposition Method Coefficient Matrix Basis Matrix 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    N. N. Abdelmalek,Chebyshev solution of overdetermined systems of linear equations, BIT 15 (1975), 117–129.Google Scholar
  2. 2.
    N. N. Abdelmalek,A computer program for the Chebyshev solution of overdetermined systems of linear equations, Int. J. for numer. methods in engineering, 10 (1976), 1197–1202.Google Scholar
  3. 3.
    N. N. Abdelmalek,The discrete linear one-sided Chebyshev approximation, J. Inst. Math. Appl., 18 (1976), 361–370.Google Scholar
  4. 4.
    N. N. Abdelmalek,An exchange algorithm for the Chebyshev solution of overdetermined linear equations, submitted.Google Scholar
  5. 5.
    D. O. Andreassen and G. A. Watson,Linear Chebyshev approximation without Chebyshev sets, BIT 16 (1976), 349–362.CrossRefGoogle Scholar
  6. 6.
    I. Barrodale and F. D. K. Roberts,An improved algorithm for discrete l 1 linear approximation, The University of Wisconsin, MRC Tech. Report no. 1172 (1972).Google Scholar
  7. 7.
    R. H. Bartels, J. Stoer and Ch. Zenger,A realisation of the simplex method based on triangular decomposition, Handbook for automatic computation, Vol. II:Linear algebra, J. H. Wilkinson and C. Reinsch (eds.), Springer Verlag, New York, 1971, 152–190.Google Scholar
  8. 8.
    R. H. Bartels, A. R. Conn and C. Charalambous,Minimization techniques for piecewise differentiable functions: The l solution to overdetermined linear system, The Johns Hopkins University, Baltimore, Maryland 21218, U.S.A., Technical report no. 247, May 1976.Google Scholar
  9. 9.
    A. K. Cline,A descent method for the uniform solution to over-determined systems of linear equations, SIAM J. Numer. Anal., 13 (1976), 293–309.CrossRefGoogle Scholar
  10. 10.
    D. R. Gimlin, R. K. Cavin, III and M. C. Budge, Jr.,A multiple exchange algorithm for calculation of best restricted approximations, SIAM J. Numer. Anal., 11 (1974), 219–231.CrossRefGoogle Scholar
  11. 11.
    K. Glashoff and S. Å. Gustafson,Numerical treatment of a parabolic boundary-value control problem, Journal of Optimization Theory and Applications, 19 (1976), 645–663.CrossRefGoogle Scholar
  12. 12.
    S. Å. Gustafson,Nonlinear systems in semi-infinite programming, in G. D. Byrne and C. A. Hall (eds.),Numerical solution of systems of nonlinear algebraic equations, Academic Press, New York 1973, 63–99.Google Scholar
  13. 13.
    S. Å. Gustafson and K. O. Kortanek,Numerical treatment of a class of semi-infinite programming problems, Naval Research Logistics Quarterly, 20 (1973), 477–504.Google Scholar
  14. 14.
    S. Å. Gustafson,On computational applications of the theory of moment problems, The Rocky Mountain Journal of Mathematics, 4 (1974), 227–240.Google Scholar
  15. 15.
    G. Hadley,Linear programming, Addison-Wesley, Reading, Mass., 1962.Google Scholar
  16. 16.
    R. Hettich,A Newton method for nonlinear Chebyshev approximation, Lecture notes in mathematics No. 556, A. Dold and B. Eckmann (eds.) Springer-Verlag, Berlin 1976, 222–236.Google Scholar
  17. 17.
    R. C. Jones and L. A. Karlovitz,Iterative construction of constrained Chebyshev approximation of continuous functions, SIAM J. Numer. Anal., 5 (1968), 574–585.CrossRefGoogle Scholar
  18. 18.
    J. T. Lewis,Restricted range approximation and its application to digital filter design, Math. Comp., 29 (1975), 522–539.Google Scholar
  19. 19.
    D. L. Phillips,A note on best one-sided approximations, ACM Communications, 14 (1971), 598–600.CrossRefGoogle Scholar
  20. 20.
    G. D. Taylor,On approximation by polynomials having restricted ranges, SIAM J. Numer. Anal., 5 (1968), 258–268.CrossRefGoogle Scholar
  21. 21.
    G. D. Taylor,Approximation by functions having restricted ranges. III, J. Math. Anal. Appl., 27 (1969), 241–248.CrossRefGoogle Scholar
  22. 22.
    G. D. Taylor and M. J. Winter,Calculation of best restricted approximations, SIAM J. Numer. Anal., 7 (1970), 248–255.CrossRefGoogle Scholar
  23. 23.
    G. A. Watson,On the best one-sided Chebyshev approximation, J. Approximation Theory, 7 (1973), 48–58.CrossRefGoogle Scholar
  24. 24.
    G. A. Watson,The calculation of best restricted approximations, SIAM J. Numer. Anal., 11 (1974), 693–699.CrossRefGoogle Scholar

Copyright information

© BIT Foundations 1977

Authors and Affiliations

  • Nabih N. Abdelmalek
    • 1
  1. 1.Division of Electrical EngineeringNational Research CouncilOttawaCanada

Personalised recommendations